Texas, 2021

Hail in Texas, May 23, 2021

May 23, 2021 · NWS MAF · 2 events in 2 counties and zones

An upper level trough was across the western part of the country and was moving into the Plains. High moisture and instability were across West Texas east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was across the western part of the country and was moving into the Plains. High moisture and instability were across West Texas east of the dryline. These conditions resulted in thunderstorms that produced hail across parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:15 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 23, 1:15 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Sun May 23 2021

.DISCUSSION...

Look for more storms today and much of the week ahead as a
persistent, active weather pattern remains in place.

A large scale, deep upper trough remains situated across the West,
but will finally lift into the Plains today. As this happens, large-
scale forcing will shift east into areas of rich low level moisture.
We are towering CU along and west of the Pecos River currently
with temperatures heating well into the 80's. Instability is
increasing with CAPE values already around 2000 J/kg. We are
lacking strong shear, but will likely still support some
organization of convection as it forms off the dryline this
afternoon. Similar to yesterday we will likely see a few severe
storms capable of large hail and damaging winds. The highest
coverage of storms today look to be west of the Permian Basin and
into the higher terrain. Southwesterly flow aloft remains across
the area into this week with periodic shortwaves enhancing lift
along the dryline. While it is hard to time these waves until they
get closer, it appears we will see at least some storms in our
area everyday this week. Models are suggesting one of these waves
to traverse the area Monday afternoon with the high coverage of
storms for our region. A large Marginal risk for severe is already
in place. On a good note, cooler mid level temperatures will keep
highs generally below normal to start the week.

As we head toward midweek, temperatures warm back to or slightly
above normal for late May as storm coverage decreases. Another upper
trough approaches the area late in the week with better rain chances
and severe storms back in the forecast. If you have plans for the
Memorial Day weekend it looks warm with a chance for storms almost
anywhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  82  64  86 /  10  30  40  20
Carlsbad                       63  87  60  93 /  30  50  30  10
Dryden                         67  87  68  91 /  30  20  20  20
Fort Stockton                  65  86  64  92 /  40  40  40  20
Guadalupe Pass                 61  83  60  87 /  20  40  20  10
Hobbs                          62  82  60  89 /  40  50  40  10
Marfa                          54  85  53  88 /  60  50  40  20
Midland Intl Airport           65  84  64  89 /  20  40  40  20
Odessa                         65  83  64  89 /  20  40  40  20
Wink                           66  88  64  93 /  30  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/29
Hazardous weather outlook, May 23, 12:58 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sun May 23 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, particularly across Southeast New Mexico and portions of
West Texas including the Trans Pecos, Davis Mountains, and Big Bend.
Threats primarily include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms remain possible Monday and Tuesday.
Any severe storms that do develop will be accompanied by large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 2:08 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Sun May 23 2021

TXZ075-274-277-278-232100-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
308 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Balmorhea Lake, or 25 miles northeast of Fort
Davis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea Lake and Saragosa.

This includes Interstate 10 between mile markers 211 and 232.

LAT...LON 3070 10375 3091 10382 3115 10348 3084 10324
TIME...MOT...LOC 2007Z 242DEG 10KT 3086 10361

24
Special weather statement, May 23, 2:49 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
349 PM CDT Sun May 23 2021

TXZ075-274-232130-
Pecos TX-Reeves County Plains TX-
349 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Saragosa, or 25 miles west of Fort Stockton, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track and B F Goodrich Testing Track.

This includes Interstate 10 between mile markers 229 and 252.

LAT...LON 3075 10330 3115 10348 3129 10323 3085 10297
TIME...MOT...LOC 2049Z 242DEG 9KT 3101 10330

24
Special weather statement, May 23, 3:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sun May 23 2021

TXZ075-274-278-232215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
433 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 220 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3078 10378 3078 10376 3079 10378 3116 10331
      3108 10283 3056 10312 3073 10370 3074 10369
      3075 10374 3074 10375 3075 10379
TIME...MOT...LOC 2132Z 280DEG 14KT 3100 10318

24

The radar

The Midland/Odessa radar (KMAF), 142 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
May 23, 3:58 PM CST to 4:03 PM CST
Where
Pecos County, 10.08 mi W of Ft Stockton Arpt Fst
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.919, -103.090

Hail, Brewster

When
May 23, 7:40 PM CST to 7:45 PM CST
Where
Brewster County, 5 mi W of Marathon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.200, -103.334

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955038, 955039.